Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 436, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 16, 2009, 5:49 PM EDT for Cherokee County, Georgia. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2009, 5:49 PM EDT (21:49 UTC)
- Expired
- Sep 16, 2009, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:51 PM EDT | HAIL 0.75 | Holly Springs, GA | |
| Sep 16, 6:07 PM EDT | TSTM WND DMG | 4 W Canton, GA | THREE TREES BLOWN DOWN ALONG KNOX BRIDGE HIGHWAY. |
| Sep 16, 6:22 PM EDT | HAIL 0.75 | 4 E Waleska, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 162149
SVRFFC
GAC057-162230-
/O.NEW.KFFC.SV.W.0436.090916T2149Z-090916T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 630 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED NEAR HOLLY SPRINGS...MOVING NORTH AT
15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CANTON...BUFFINGTON...BALL GROUND...WALESKA AND NELSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3438 8457 3439 8442 3438 8440 3439 8428
3438 8427 3413 8438 3411 8443 3413 8460
3441 8459 3441 8457
TIME...MOT...LOC 2150Z 190DEG 13KT 3416 8452
$$1 follow-up statement
000
WWUS52 KFFC 162201
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT WED SEP 16 2009
GAC057-162230-
/O.CON.KFFC.SV.W.0436.000000T0000Z-090916T2230Z/
CHEROKEE GA-
601 PM EDT WED SEP 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL AND NORTHERN CHEROKEE COUNTY...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED NEAR CANTON...MOVING NORTH AT 15
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION
HILL...BUFFINGTON...BALL GROUND...WALESKA...SALACOA VALLEY...REAVIS
MOUNTAIN AND NELSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3441 8457 3438 8457 3438 8455 3439 8431
3438 8427 3420 8434 3419 8436 3419 8444
3421 8459 3441 8459
TIME...MOT...LOC 2200Z 190DEG 13KT 3419 8451
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:00 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 16, 4:00 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT WED SEP 16 2009 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... CURRENT RADAR SHOWS NUMEROUS SHOWERS AND TSTMS OVER EAST AL AT THIS TIME WITH DEVELOPING TSTMS OVER PORTIONS OF NORTH AND CENTRAL GA. EXPECT THIS TREND TO CONTINUE AS BEST CONVECTIVE POTENTIAL IS MATCHING UP WITH MAX DIURNAL HEATING AND INSTABILITY FOR THE DAY. OCCASIONAL HEAVY DOWNPOURS AND LIGHTNING WILL BE THE GREATEST IMPACT. NO SEVERE TSTMS ARE EXPECTED. THE SYNOPTIC SITUATION HAS NOT CHANGED MUCH WITH THE PERSISTENT LOW PRESSURE SYSTEM OVER EAST TX AND NORTH LA AND WEAK HIGH PRESSURE OVER THE MID ATLANTIC STATES. WATER VAPOR IMAGERY CONTINUES TO SHOW EASTERN PACIFIC MOISTURE COMBINING WITH LOW LEVEL GULF MOISTURE AND FLOWING NORTHEAST INTO GA. PWS ARE RANGING FROM 1.7 TO 2.0 INCHES AT THIS TIME AND SHOULD INCREASE OVER 2.0 INCHES TONIGHT THROUGH FRIDAY NIGHT. THE NAM AND GFS MODELS ARE IN GOOD AGREEMENT WITH THIS WET AND UNSTABLE PATTERN CONTINUING THROUGH THE END OF THE WEEK. AVERAGE QPF AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER NORTH AND CENTRAL GA THROUGH THE FORECAST PERIOD. THE ABUNDANT TROPICAL MOISTURE AND SLOW MOVING TSTMS WILL CAUSE LOCALLY HIGHER AMOUNTS...BUT DIFFICULT TO SAY EXACTLY WHERE. THIS HAS BEEN OBSERVED FOR THE PAST TWO MORNINGS IN NORTH GA WHERE HEAVY RAIN HAS EXCEEDED 3 INCHES IN SOME LOCATIONS WITH SOME FLASH FLOODING OR MINOR FLOODING. ADJUSTED MOS GUIDANCE MIN TEMPS UP A COUPLE DEGREES TONIGHT DUE TO EXPECTED CLOUD COVER...CURRENT DEWPOINTS AND PERSISTENCE. ONLY MINOR ADJUSTMENTS IF ANY TO MAX AND MIN TEMPS THROUGH THE REMAINDER OF THE PERIOD. GENERALLY MAV MOS GUIDANCE POPS WERE ACCEPTED SINCE THEY WERE HIGHER AND MATCHED WELL WITH HPC QPF AMOUNTS. .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE MAIN LOW CENTER OVER LA/MS/AR EVENTUALLY BECOMES CENTERED OVER MS BY 12Z SAT BUT IT NEVER GETS ANY FURTHER EAST THAN THAT. THIS LOW CONTINUES TO WEAKEN THROUGH THE WEEKEND BEFORE WASHING OUT AND GETTING PULLED NORTHWARD SUN. A VERY SHARP THROUGH BEGINS TO BUILD SOUTHWARD OUT OF THE NORTHERN PLAINS/GREAT LAKES STATES AND ITS ASSOCIATED COLD FRONT SWEEPS ACROSS THE EASTERN HALF OF THE U.S. TUE/WED. GA STAYS IN A MOIST SOUTH TO SOUTHWESTERLY FLOW KEEPING CHANCE POPS ACROSS THE AREA DAYS 4-7. MAX TEMPS SHOULD BE NEAR NORMAL WHILE MIN TEMPS WILL BE ABOVE NORMAL DUE TO CLOUD COVER AND HIGH MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 69 79 66 79 66 / 70 80 60 60 30 ATLANTA 70 79 68 80 67 / 70 70 50 60 40 BLAIRSVILLE 65 73 62 75 66 / 90 80 60 60 40 CARTERSVILLE 68 78 67 81 65 / 90 80 60 60 50 COLUMBUS 71 84 70 84 70 / 60 70 50 60 30 GAINESVILLE 67 77 65 77 67 / 90 80 70 60 40 MACON 71 83 70 84 68 / 50 70 60 60 30 ROME 69 79 68 81 67 / 80 70 60 60 50 PEACHTREE CITY 69 79 67 80 65 / 70 60 50 60 30 VIDALIA 70 83 71 83 68 / 40 60 50 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 16
Hazardous weather outlook, Sep 16, 5:22 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 522 AM EDT WED SEP 16 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 522 AM EDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A LOW PRESSURE SYSTEM CENTERED OVER ARKANSAS WILL DRIFT SLOWLY NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH TONIGHT. .PRIMARY HAZARDS... LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH THUNDERSTORMS. WHILE THUNDERSTORMS WILL BE POSSIBLE AT ANYTIME DURING THE DAY AND NIGHT...THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH TONIGHT...SPREADING WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTHEASTERN STATES. INSTABILITY IS EXPECTED TO REMAIN WEAK OVER NORTH AND CENTRAL GEORGIA WITH LIFTED INDICES IN THE ZERO TO MINUS 2 RANGE AND CAPES OF 500 TO 1000. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...HOWEVER LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY 1 TO 2 INCH RAINFALL AMOUNTS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Sep 16, 4:46 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 446 PM EDT WED SEP 16 2009 GAZ053-054-162130- 446 PM EDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN SOUTHEASTERN COWETA AND FAYETTE COUNTIES UNTIL 530 PM EDT... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HARALSON...MOVING NORTHEAST AT 10 MPH. VERY HEAVY RAIN WILL ACCOMPANY THIS THUNDERSTORM AS IT MOVES NORTHEAST ACROSS SHARPSBURG...PEACHTREE CITY...AND TOWARD FAYETTEVILLE. UP TO ONE INCH OF RAIN MAY FALL IN THESE AREAS DURING THE NEXT HOUR. IN ADDITION...WIND GUSTS UP 35 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. 19
Special weather statement, Sep 16, 4:52 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 452 PM EDT WED SEP 16 2009 GAZ032-033-162145- 452 PM EDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND GUSTS TO 35 MPH IN COBB AND NORTH FULTON COUNTIES UNTIL 545 PM EDT... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM POWDER SPRINGS TO BUCKHEAD...MOVING NORTH AT 20 MPH. VERY HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS. RADAR INDICATES THAT UP TO 1.5 INCHES OF RAIN MAY HAVE ALREADY FALLEN FROM THESE THUNDERSTORMS NEAR AND JUST WEST OF DOWNTOWN ATLANTA. THIS HEAVY RAIN WILL HAVE A SIGNIFICANT IMPACT ON THE EVENING RUSH HOUR COMMUTE. MOTORISTS SHOULD REDUCE SPEED AND BE ALERT FOR AREAS OF PONDING OF WATER ON ROADWAYS AND POOR VISIBILITY. LOW-LYING AND POOR DRAINAGE AREAS MAY EXPERIENCE MINOR FLOODING. IN ADDITION...WIND GUSTS UP TO 35 MPH MAY OCCUR WITH THESE THUNDERSTORMS AND COULD RESULT IN MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. 19
Special weather statement, Sep 16, 5:03 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 503 PM EDT WED SEP 16 2009 GAZ097-162145- 503 PM EDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY UNTIL 545 PM EDT... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING NEAR DUBLIN...ALMOST MOVING EAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Special weather statement, Sep 16, 5:15 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 515 PM EDT WED SEP 16 2009 GAZ021-162200- 515 PM EDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHEROKEE COUNTY UNTIL 600 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM KENNESAW TO MARIETTA...MOVING NORTH AT 5 MPH. VERY HEAVY RAIN...ON THE ORDER OF 1 TO 1.5 INCHES PER HOUR...CAN BE EXPECTED WITH THESE THUNDERSTORMS AS THEY MOVE NORTH THROUGH CHEROKEE COUNTY. MOTORISTS SHOULD EXPECT PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN AREAS OF HEAVY RAIN. MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Special weather statement, Sep 16, 5:21 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 521 PM EDT WED SEP 16 2009 GAZ012-020-162200- 521 PM EDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN BARTOW AND GORDON COUNTIES UNTIL 600 PM EDT... AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN ADAIRSVILLE AND FOLSOM...MOVING NORTH AT 15 MPH. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. IN ADDITION...HEAVY RAIN WILL ACCOMPANY THIS ACTIVITY AND MAY RESULT IN MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADWAYS AND POOR VISIBILITY IN AREAS OF HEAVY RAIN. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:23 PM EDT | Areal Flood Warning | FFC | Gwinnett, Walton | 4 hr |
| Sep 16, 7:10 PM EDT | Flash Flood Warning | FFC | DeKalb, Fulton, Gwinnett | 6 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.